Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS Jackson, KY

May 10, 2011Bath County, Menifee County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 10, 2011, 4:36 PM EDT for Bath County, Menifee County, Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 4:36 PM EDT (20:36 UTC)
Expired
May 10, 2011, 8:03 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Menifee County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WGUS53 KJKL 102036
FFWJKL
KYC011-165-173-110030-
/O.NEW.KJKL.FF.W.0014.110510T2036Z-110511T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BATH COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHEASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  WEST CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 830 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. DOPPLER RADAR INDICATES THAT AS MUCH AS 2 INCHES OF 
  RAIN HAS FALLEN IN THE PAST HOUR AND ADDITIONAL RAINFALL IN THE 
  NEXT HOUR OF ONE AND A HALF TO OVER TWO INCHES IS POSSIBLE IN THE 
  NEXT COUPLE HOURS

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OWINGSVILLE...BETHEL...BOURBON FURNACE...CEDAR GROVES...CLAY
  LICK...CRAIGS...CROOKS...EWINGTON...FLAT CREEK...HOPE...HOWARDS
  MILL...JUDY...KENDALL SPRINGS...LOWER SPENCER...MEANS...OGGS
  STATION...OLYMPIA...OLYMPIA SPRINGS...PEELED OAK...PRESTON...
  REYNOLDSVILLE...STEPSTONE...STOOPS...UPPER SPENCER...WALKERS
  CROSSING AND YOUNG SPRINGS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE AND A HALF TO OVER 2 INCHES IN 
THE NEXT COUPLE HOURS ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3805 8358 3794 8377 3817 8401 3829 8388

$$

DUSTY
2 follow-up statements
504 
WGUS73 KJKL 102201
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
601 PM EDT TUE MAY 10 2011

KYC011-165-173-110030-
/O.CON.KJKL.FF.W.0014.000000T0000Z-110511T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH KY-MONTGOMERY KY-MENIFEE KY-
601 PM EDT TUE MAY 10 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL MENIFEE...
NORTHEASTERN MONTGOMERY AND BATH COUNTIES UNTIL 830 PM EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PASSED ACROSS THE WARNED 
AREA. RAINFALL BETWEEN 2 AND 3 INCHES HAVE BEEN OBSERVED ON RADAR. 
ALTHOUGH ADDITIONAL RAINFALL IS LIKELY TO BE LIGHT... RUNOFF WILL 
CAUSE STREAMS AND CREEKS TO RUN HIGH AND MAY EXCEED THEIR BANKS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OWINGSVILLE...BETHEL...BOURBON FURNACE...CEDAR GROVES...CLAY LICK...
CRAIGS...CROOKS...EWINGTON...FLAT CREEK...HOPE...HOWARDS MILL...
JUDY...KENDALL SPRINGS...LOWER SPENCER...MEANS...OGGS STATION...
OLYMPIA...OLYMPIA SPRINGS...PEELED OAK...PRESTON...REYNOLDSVILLE...
STEPSTONE...STOOPS...UPPER SPENCER...WALKERS CROSSING AND YOUNG
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3805 8358 3794 8377 3817 8401 3829 8388

$$

DUSTY
479 
WGUS73 KJKL 110003
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EDT TUE MAY 10 2011

KYC011-165-173-110018-
/O.CAN.KJKL.FF.W.0014.000000T0000Z-110511T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH KY-MONTGOMERY KY-MENIFEE KY-
803 PM EDT TUE MAY 10 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
MENIFEE...NORTHEASTERN MONTGOMERY AND BATH COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3805 8358 3794 8377 3817 8401 3829 8388

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:42 PM EDT, 54 minutes earlier.

Area forecast discussion, May 10, 3:42 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT TUE MAY 10 2011

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

A SURFACE WARM FRONT HAS EASED ITS WAY NORTHEAST THROUGH THIS
AFTERNOON...CURRENTLY ALIGNED FROM NEAR FWA DOWN TO HTS. A SHORT WAVE
TROUGH WAS ROTATING THROUGH SOUTHERN IL/IN. MOST OF THE BETTER
ACTIVITY IS CURRENTLY ALIGNED ALONG AND JUST SOUTHWEST OF THE WARM
FRONT. SEVERE STORMS HAVE FIRED UP IN NORTH CENTRAL KENTUCKY...WITH
VERY LARGE HAIL THE PRIMARY CONCERN. THESE WILL CONTINUE TO DRIFT
EAST AND SOUTHEAST WITH TIME. LOCATIONS ALONG AND NORTHEAST OF A LINE
FROM MOUNT STERLING TO SALYERSVILLE...TO PIKEVILLE...WILL SEE THE
BEST CHANCE OF SEEING SOME SEVERE THUNDERSTORMS THROUGH 8 PM.
SOUTHWEST OF THIS BOUNDARY...CONVECTION LOOKS MORE UNLIKELY. EXPECT
MUCH OF THIS ACTIVITY TO DIE DOWN THIS EVENING...HOWEVER WILL HOLD
ONTO AT LEAST A SLIGHT CHANCE POP OVERNIGHT WITH THE POTENTIAL FOR
ANY TRAVERSING OUTFLOW BOUNDARIES.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE REST OF THE SHORT
TERM...ALTHOUGH DETAILS CONTINUE TO BE A CHALLENGE. THE UPPER LEVEL
RIDGE AXIS WILL BE RIGHT OVER US TOMORROW...BEFORE DRIFTING EAST BY
THURSDAY. AS SUCH...WOULD EXPECT LESS CONVECTION FOR TOMORROW
AFTERNOON AND EVENING...AND THEN A BIT MORE ON THURSDAY. INDIVIDUAL
SHORT WAVE TROUGHS WILL BE DIFFICULT TO TIME...SO HAVE GENERALLY USED
A DIURNAL TREND TO THE CONVECTION.

FOR TEMPERATURES...NEAR RECORD HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED ON WEDNESDAY...WITH SLIGHTLY COOLER READINGS ON THURSDAY.
LOWS WILL GENERALLY BE IN THE 60S DURING THE OVERNIGHT PERIODS.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/...UPDATED

LOOKING AT THE EXTENDED FORECAST BEGINNING ON FRIDAY...MODELS ARE
CONSISTENT ON A RATHER SLOW PROGRESSION TO AN UPPER LEVEL LOW OVER
THE CENTRAL PLAINS. THE EURO IS THE MODEL THAT REPRESENTS THIS
PATTERN THE BEST ALONG WITH SOME SUPPORT FROM THE GEM SO WILL LEAN
TO THE EURO/GEM FOR CHANGES. HOWEVER CONFIDENCE IS STILL LOW DUE TO
THE RATHER HARD TO PIN DOWN PROGRESSION OF THE UPPER LEVEL LOW
FRIDAY THROUGH THE REST OF THE EXTENDED. WITH NO PROMINENT SURFACE
FEATURE TO AID IN CONVECTION IN THE EXTENDED...LOWERED POPS AND WENT
WITH A MORE DIURNAL TREND TO THE EXTENDED. DID NOT SEE ANY POINT
WHERE SOME LARGE SCALE LIFT WOULD AID IN CONVECTION SO KEPT POPS IN
THE SLIGHT TO MID CHANCE RANGE. AS FOR TEMPERATURES...NO SPECIFIC
POINT OR BOUNDARY AVAILABLE PRESENT TO AFFECT TEMPS SO THEY WERE NOT
CHANGED MUCH AND ONLY SOME DIFFERENTIAL HEATING EFFECTS WERE ADDED.
OVERALL...A MURKY EXTENDED IS ON TAP WITH NO SOLID SURFACE FEATURE.
THEREFORE...WEATHER WILL BE CONVECTIVE DRIVEN.

&&

.AVIATION.../18Z TO 18Z/

THUNDERSTORM ACTIVITY IS FIRING UP OVER NORTHEASTERN KENTUCKY. JKL
WILL SEE THE BEST CHANCE OF THIS A BIT LATER THIS AFTERNOON AND HAVE
INCLUDED A TEMPO MVFR GROUP. LOZ AND ESPECIALLY SME LOOK LESS LIKELY
TO TAKE A DIRECT HIT...SO HAVE CONTINUED WITH ONLY VC MENTION AND
KEPT THINGS VFR THROUGH THE MAJORITY OF THE NIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...ESPECIALLY NORTHEAST OF A LINE FROM
IOB AND JKL. EXPECT ACTIVITY TO WANE THIS EVENING WITH SOME VALLEY
FOG A GOOD BET ONCE AGAIN TOWARDS DAWN. A RENEWED THREAT OF
CONVECTION IS EXPECTED ONCE AGAIN WEDNESDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-084>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN
Hazardous weather outlook, May 10, 1:21 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT TUE MAY 10 2011

KYZ044-050>052-058>060-068-069-079-080-084>088-104-106>120-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
121 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING...
ESPECIALLY NORTHEAST OF A MIDDLESBORO TO SOMERSET LINE. SOME STORMS
MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND THIS AFTERNOON AND EVENING.

KYZ083-111100-
WAYNE-
INCLUDING THE CITIES OF...MONTICELLO
121 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Local storm report, May 10, 4:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SHARPSBURG              38.20N 83.93W
05/10/2011  E2.75 INCH       BATH               KY   TRAINED SPOTTER

            A TRAINED SPOTTER WITNESSED GOLFBALL TO BASEBALL SIZE
            HAIL IN SHARPSBURG. THE HAIL CAUSED DAMAGE TO CARS IN THE
            AREA INCLUDING BROKEN WINDSHIELDS.

&&

AR
Local storm report, May 10, 4:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             PRESTON                 38.09N 83.75W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

&&

TBREWER
Local storm report, May 10, 4:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             STEPSTONE               38.09N 83.83W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

&&

TBREWER
Local storm report, May 10, 4:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
427 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PRESTON                 38.09N 83.75W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:45 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more60 min
May 10, 3:44 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Rowan46 min
May 10, 4:07 PM EDTSevere Thunderstorm WarningJKLBath, Fleming53 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan55 min
May 10, 7:14 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan46 min

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.